Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 28, 2021Talladega County, Alabama

NWS Birmingham, AL issued this special weather statement at May 28, 2021, 4:31 PM CDT for Talladega County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 4:31 PM CDT (21:31 UTC)
Expired
May 28, 2021, 5:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS84 KBMX 282131
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Fri May 28 2021
 
ALZ025>027-282215-
Shelby AL-Talladega AL-St. Clair AL-
431 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...NORTHEASTERN
SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandiver, or 9 miles northeast of Chelsea, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Talladega, Pell City, Chelsea, Childersburg, Wilsonville, Lincoln,
Vincent, Harpersville, Westover, Waldo, Alpine Bay Resort,
Winterboro, Vandiver, Highland Lakes, Alpine, Logan Martin Lake,
Fowler Lake, Coosa Island, Logan Martin Dam and Mount Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3329 8601 3330 8612 3327 8612 3329 8671
      3347 8661 3352 8656 3360 8610 3343 8597
TIME...MOT...LOC 2130Z 267DEG 37KT 3341 8652 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 28, 1:04 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 28, 1:04 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
104 PM CDT Fri May 28 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0101 PM CDT Fri May 28 2021/

Through Saturday.

A thin line of weakly forced showers have begun to redevelop ahead
of a cold front which is positioned nearly parallel with the Lower
Mississippi River. A deck of low clouds have slowed surface heating
across the northern portions of the forecast area, but temperatures
have still managed to reach the lower 80s while greater amounts of
sunshine and less cloud cover in the south has resulted in mid/upper
80s. Despite warm surface temperatures, weak mid-level lapse rates
are yielding only marginal instability and there is currently no
lightning activity, but may still see a few scattered thunderstorms
this afternoon as the showers continue to develop and coverage
increases. The opportunity for stronger storms still appears minimal
at worst, limited by marginal shear and instability and warm
temperatures aloft. Some hi-res forecast soundings sampled from our
far south are indicating steep dew point depressions with an
inverted-v due to dry low-level air. This could help support
isolated strong, gusty winds around 30-40 mph in more established
storms, mainly near and south of the I-85 corridor, but confidence
on this scenario is low unless dewpoints drop further. The front
will pass through the area overnight with showers exiting the area
shortly after sunset. Much cooler and drier air will follow
behind and conditions on Saturday will be seasonably pleasant with
a northwesterly breeze. Look for partly cloudy skies with lows in
the 50s north to mid 60s south with highs in the lower 70s north
to lower 80s south.

86

.LONG TERM...
/Updated at 0101 PM CDT Fri May 28 2021/

Saturday night through Thursday.

Upper low will rotate across the Mid Atlantic region ultimately
filling/weakening Sunday into Sunday night. Meanwhile, a positively
tilted trough will extend from the Great Lake southwest through the
Plains to the Desert Southwest. Closer to home, dry northerly flow
and cool air advection will persist on Sunday resulting in large
diurnal ranges and below normal temps.

Gradual warming is anticipated by Memorial Day as the trough
flattens due to height rises in the northwestern Gulf of Mexico.
Airmass remains very dry however with the another day of large
diurnal ranges and little to no cloud cover expected. We may see an
increase in mid/high level moisture on Tuesday ahead of a developing
central Plains system. Very isolated SHRA/TSRA activity is possible
in our eastern counties due to an increase in Atlantic moisture, but
overall Tuesday also looks dry.

Rain chances begin to creep upward by midweek as the aforementioned
Plains system begins to take shape and Gulf moisture returns to the
region. Some discrepancies exist between the guidance in the Wed-Fri
time period so will take a blend of the guidance for temps/pops.
Either way, certainly a more unsettled pattern than we've seen
recently.

15

&&

.AVIATION...
18Z TAF Discussion.

Low cloud deck has mostly scattered this afternoon with VFR
conditions expected for the next few hours. A thin line of showers
have begun entering northwest AL ahead of a cold front and will
continue spreading eastward through the afternoon. Expect flight
impacts at each terminal as showers pass, but generally no longer
than 2 to 3 hours at a time. Conditions will be supportive of a few
thunderstorms, but should be more spatially isolated. The front will
pass through the area overnight and surface winds will shift from
southwesterly to northwesterly around 5 to 10 kts.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

86

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms area expected
today into this evening as a cold front moves into the area.
Rain-free conditions are then expected through the holiday
weekend. Relative humidity values will drop into the 28 to 38
percent range Sunday afternoon and the 25 to 35 percent range
Monday afternoon with light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  73  47  79  51 /  20   0   0   0   0
Anniston    59  74  49  79  53 /  30   0   0   0   0
Birmingham  58  75  51  80  55 /  20   0   0   0   0
Tuscaloosa  58  76  51  81  55 /  10   0   0   0   0
Calera      59  75  51  79  55 /  20   0   0   0   0
Auburn      64  77  53  79  57 /  50   0   0   0   0
Montgomery  66  82  54  82  58 /  50   0   0   0   0
Troy        67  83  55  82  59 /  50  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 28, 3:50 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
350 AM CDT Fri May 28 2021

ALZ011>015-017>050-291200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
350 AM CDT Fri May 28 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 28, 3:23 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
323 PM CDT Fri May 28 2021

ALZ023-024-034-282115-
Bibb AL-Jefferson AL-Tuscaloosa AL-
323 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...
NORTHWESTERN BIBB AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 415 PM
CDT...

At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Bankhead Lock And Dam to
Deerlick Creek Campgrounds to near Moundville. Movement was east at
40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Bessemer, Northport, Hueytown, Holt, Pleasant Grove, Lake
View, Brookwood, Coaling, Sylvan Springs, Vance, Woodstock, West
Blocton, North Johns, Bull City, McFarland Mall, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood and Mercedes
Benz Of Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3302 8783 3345 8743 3351 8698 3327 8695
      3327 8697 3325 8698 3325 8703 3321 8703
      3301 8732
TIME...MOT...LOC 2023Z 271DEG 33KT 3335 8737 3324 8745 3299 8769

40/Sizemore
Special weather statement, May 28, 4:02 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
402 PM CDT Fri May 28 2021

ALZ024-025-282130-
Jefferson AL-Shelby AL-
402 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTHEASTERN
JEFFERSON COUNTIES UNTIL 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoover Metropolitan Stadium, or near Helena, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Helena, Hueytown, Irondale, Fairfield,
Chelsea, Pleasant Grove, Midfield, Brighton, Indian Springs Village,
Lipscomb, Birmingham Fairgounds and Five Points South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3356 8666 3332 8657 3321 8665 3321 8703
      3325 8703 3327 8695 3351 8699
TIME...MOT...LOC 2101Z 272DEG 33KT 3333 8690

40/Sizemore
Special weather statement, May 28, 4:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Fri May 28 2021

ALZ025>027-282215-
Shelby AL-Talladega AL-St. Clair AL-
431 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...NORTHEASTERN
SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandiver, or 9 miles northeast of Chelsea, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Talladega, Pell City, Chelsea, Childersburg, Wilsonville, Lincoln,
Vincent, Harpersville, Westover, Waldo, Alpine Bay Resort,
Winterboro, Vandiver, Highland Lakes, Alpine, Logan Martin Lake,
Fowler Lake, Coosa Island, Logan Martin Dam and Mount Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3329 8601 3330 8612 3327 8612 3329 8671
      3347 8661 3352 8656 3360 8610 3343 8597
TIME...MOT...LOC 2130Z 267DEG 37KT 3341 8652

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:23 PM CDTSpecial Weather StatementBMXTuscaloosa52 min
May 28, 4:02 PM CDTSpecial Weather StatementBMXShelby28 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.